... happened 15 years ago. Most days he's good, and doesn't need the medications, but there'll be a 4-5 period where it flares up. When he's on these pills (during this most recent occurrence, which is happening right now, he's just taking the Lorcet) he has such a sharp personality/mood change, that I'm concerned. He'll talk to himself, or speak to people that aren't in the house, or even interrupt a conversation with the most random topic, thinking that's what we had been talking about. I haven't been seeing him long, but I really enjoy his company when he's not on the medications. I'm trying to get used to his mood swings while on, but he's so out there, that it's confusing. Is there any way to counter act this side effect? He's told his doctors what happens, and they only want to UP his mg. I guess I'm just looking for a way to help him with his pain as well as relieve the stress on us with his mood swings
Hi sheena - Wow, you must really love this guy to be showing such deep concern for him and for his well being. TBIs are tricky even with this type of time passage. But you say it only happens when he is taking the Lorcet? Maybe he needs to see another doctor for an evaluation because this med might be having more of a severe and adverse side effect and really not good for him at all... Maybe you could express this to him in a supportive yet loving way that you are truly concerned for him when this happens and you just want to make sure he is okay? The mood swings just don't sound right... it sounds like he isn't doing well with this med. See if you can approach him that way to see if he'll go back to the doctor or get a new doctor to talk about how he is acting when he is on this med and fearful that something bad could happen because he is "out of touch" at these times? Almost like hallucinating is what I was searching my own brain for. Not a good reaction to have and I have been down that path, too.
Others will see this comment and perhaps offer up additional insight for you as well.
It sounds as if he's suffering from some of the more severe side effects of this medication. Since he's not taking the Lorcet on a daily basis but only when he has the flares, his body isn't getting used to it, but processing it as a new substance with each new flare. Not having to take it daily, and having your body adjust, is actually a good thing. The reactions he is suffering is not. To be having these reactions while you're in the house with him is one thing. To have those reactions while he is alone in the house is quite another and potentially very dangerous. If he's talking to another"person", he may start to fix them a meal, leave the stove on, and when he becomes distracted by something else, burn the house down, etc... This is a pretty extreme scenario of course, but you get my general idea.
Since you said he's discussed this with his doctors, it sounds as if he's aware that he's having these reactions and evidently needs to be more firm in his talks with his dr to switch him to another pain medication. I believe his dr is being very remiss in allowing him to continue taking a drug that effects him in this way. While your boyfriend doesn't need to become argumentative or disrespectful in his conversation with the dr (this just breeds hostility between the two), he does need to be firm in his desire to switch to another medication. Some people, mistakenly believing that a dr is well schooled and therefore must be right, are too hesitant to be firm with their dr about their own care. Perhaps, if he's comfortable with this idea, you could offer to help him document what really goes on during these episodes and he could take that to the dr with him. That way the dr has 3rd party evidence to the severity of the problem.
Sorry for the novel, but I really am concerned with the potential danger of the situation. He's very lucky to have found someone as caring as you to be concerned about him! I wish you the best of luck! :)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 7 Aug 2009 • 3 answers
Posted 16 Mar 2011 • 10 answers
Posted 12 Sep 2011 • 2 answers
Posted 2 Oct 2013 • 3 answers
Posted 16 Nov 2013 • 1 answer